Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Child on prilosec for abdominal pain. Started diarrhea and vomiting. Is abdominal epilepsy hereditary?

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5292 Questions
I am inquiring with regard to my 11 year old son who has been having intermittent abdominal pain over the past few years. His pediatrician prescribed Prilosec which didn't seem to help. His pain is rarely associated with vomiting but there is occasional nausea and diarrhea which seems to be connected to ingestion of dairy products.
I had similar symptoms at age 8 and was found to have "abnormal" EEG's. I was placed on Dilantin and Phenobarbital for a short time but was taken off of it due to side effects. My EEG's stayed abnormal until I was 16 and I've been asymptomatic since then. Due to my history, I'm wondering if my son may have something similar going on. I realize that "abdominal" epilepsy is uncommon but it sound like that may have been my problem. Unfortunately, my mother was unable to recall my official diagnosis so I've only been able to explain symptoms to his physician. Would you recommend an EEG for him? Is "abdominal" epilepsy hereditary?
Thank you for your time.
Posted Sun, 24 Feb 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 17 minutes later

Thank you for posting your query.

I appreciate the detailed description you have provided, and I wish to congratulate for your excellent analysis about your son's symptoms.

I agree with you that your son could be having abdominal epilepsy. In the past 19 years of my practice, I have seen a number of similar cases. Most of my patients were children too. Family history is found in about 30-40% of my cases, so, it can be inherited.

Abdominal epilepsy is a type of complex partial seizure, with predominant abdominal symptoms. All the investigations for abdomen such as ultrasound, endoscopy and CT abdomen usually come as normal. Then they are referred to us (neurologists).

I also agree with you that an EEG should be done and MRI brain epilepsy protocol may be done at a later date.

Even if EEG come as normal, a therapeutic trial (for three months) with an anti epileptic drugs is useful. Many patients improve with that. I tend to use carbamazepine or oxcarbazepine more often in view of its better safety profile in children.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor